Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 22, NWS Wakefield, VA

August 14, 2004City of Virginia Beach, Virginia

NWS Wakefield, VA issued this tornado warning at Aug 14, 2004, 6:51 PM EDT for City of Virginia Beach, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 6:51 PM EDT (22:51 UTC)
Expired
Aug 14, 2004, 7:05 PM EDT
In force
14 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 86 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 11:30 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 142251
TORAKQ
VAC810-142305-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA

* UNTIL 705 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NORTH
  VIRGINIA BEACH...OR ABOUT OVER VIRGINIA BEACH OCEANFRONT...MOVING
  NORTH AT 15 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3683 7615 3680 7593 3705 7587 3708 7612

$$

BROWN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:55 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 14, 3:55 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT SAT AUG 14 2004

.SYNOPSIS...HURRICANE CHARLEY WAS JUST NORTH OF WILMINGTON
NORTH CAROLINA LATE THIS AFTN...AND WILL ACCELERATE NNE
THIS EVENG ACRS SE VA AND INTO DE JUST AFTR MIDNGT.

.SHORT TERM (TONIGHT THROUGH MONDAY)...RAIN AND SOME
TROPICAL STRM FORCE WND (GUSTS) ESPLY ALNG PORTIONS OF
THE BAY/CST WILL OCCUR THRU THE EVENG HRS...AS THE
STORM MOVES QUICKLY NNE ACRS AREA.  HEAVIEST RAINS WILL
REMAIN ALNG AND E OF I95...SO HAVE CANCELLED FLOOD WATCH
FOR OUR EXTRM WRN CNTIES.  RAIN TAPERS OFF AND ENDS FM
S TO N LATER THIS EVENG/OVRNGT...AS STORM MOVES UP INTO
DE/NJ.  STUBBORN FRNTL BNDRY WILL REMAIN JUST OFF THE
EXTRM SE VA/NE NC CST DURING SUN INTO SUN EVENG...WHICH
CUD HELP TO TRIGGER WDLY SCTD SHRA OR TSRA IN THOSE
AREAS.  OTHRWISE...EXPECT PRTLY SNY AND WRM CONDITIONS
ON SUN WITH MAX TEMPS IN THE LWR TO MID 80S.  HI PRES
WILL THEN BLD INTO/ACRS REGION FOR MON AND TUE.  MAX
TEMPS AGAIN IN THE LWR TO MID 80S.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...GOING WITH
ONLY SLGT CHCS FOR PCPN WED THRU SAT...BASED MAINLY ON
WK DISTURBANCES IN WRLY FLO COMBINED WITH DAYTIME HEATING.
BUT...BETTER CHCS MAY NOT BE ARND UNTIL LATER FRI THRU
SAT...AS COLD FRNT APPROACHES/SAGS INTO AREA FM NW.

&&

.AVIATION...WIDESPREAD IFR THIS EVENG WITH CHARLEY...THEN
MVFR AND VFR LATER TNGT AND SUN MORNG.

&&

.MARINE...TROPICAL STRM WRNGS IN EFFECT THIS EVENG EVERYWHERE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONES MDZ021>025 UNTIL 2 AM EDT.
  ...TROPICAL STORM WARNING CSTL WTRS.
NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 UNTIL 2 AM EDT.
  ...TROPICAL STORM WARNING CSTL WTRS AND CURRITUCK SND.
     INLAND TROPICAL STORM WIND WARNING NCZ012>014.
VA...FLOOD WATCH FOR ZONES VAZ063-VAZ064-VAZ070>100 UNTIL 2 AM
     EDT.
     TROPICAL STORM WARNING CSTL WTRS AND CHES BAY.
     INLAND TROPICAL STORM WIND WARNING VAZ092.

SHORT TERM/LONG TERM...32
AVIATION/MARINE...09
Hazardous weather outlook, Aug 14, 6:07 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 AM EDT SAT AUG 14 2004

MDZ021>025-VAZ074>078-084>086-089>091-093>100-141005-
ACCOMACK VA-CHESAPEAKE VA-DORCHESTER MD-ESSEX VA-GLOUCESTER VA-
INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-LANCASTER VA-
MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-RICHMOND VA-
SOMERSET MD-SUFFOLK VA-SURRY VA-VIRGINIA BEACH VA-WESTMORELAND VA-
WICOMICO MD-YORK VA-
INCLUDING THE CITIES OF...CALLAO...CAMBRIDGE...CAPE CHARLES...
CHAMPLAIN...CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
CRISFIELD...DEEP CREEK...DELTAVILLE...DOWNTOWN NORFOLK...
DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...EXMORE...FAIR PORT...
FRUITLAND...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...
GREAT BRIDGE...HAMPTON...HOLLAND...HURLOCK...KEMPSVILLE...
KILMARNOCK...LANGLEY AFB...MATHEWS...MONTROSS...NEW POINT COMFORT...
NEWPORT NEWS...NORGE...OCEAN CITY...OCEAN VIEW...
PATRICK HENRY FIELD...POCOMOKE CITY...POQUOSON...PRINCESS ANNE...
QUEENS LAKE...ROBLEY...SALISBURY...SEAFORD...SMITHFIELD...SURRY...
TAPPAHANNOCK...TOANO...URBANNA...VIRGINIA BEACH OCEANFRONT...
WARSAW...WILLIAMSBURG AND WINDSOR
607 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT.  SEE WBCFFAAKQ FOR DETAILS.
TROPICAL STORM WARNING IN EFFECT AS CHARLEY WEAKENS AS IT MOVES NORTH
ALONG THE COAST.  SEE WBCHLSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NCZ012>014-VAZ092-141005-
GATES NC-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
INCLUDING THE CITIES OF...AHOSKIE...BOYKINS...COURTLAND...FRANKLIN...
GARYSBURG...GATESVILLE...MURFREESBORO...RICH SQUARE AND SUNBURY
607 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.
INLAND TROPICAL STORM WIND WARNING IN EFFECT AS CHARLEY WEAKENS AS IT
MOVES NORTH ALONG THE COAST. SEE WBCNPWAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NCZ015>017-030>032-141005-
BERTIE NC-CAMDEN NC-CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC-
WESTERN CURRITUCK NC-
INCLUDING THE CITIES OF...AULANDER...CAMDEN...CURRITUCK...EDENTON...
ELIZABETH CITY...GRANDY...HERTFORD...RYLAND...SOUTH MILLS...
WEEKSVILLE...WINDSOR AND WINFALL
607 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.
HURRICANE WARNING IN EFFECT AS CHARLEY MOVES NORTH ALONG THE COAST.
SEE WBCHLSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

VAZ048-049-060>073-079>083-087-088-141005-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-GREENSVILLE VA-
HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LOUISA VA-
LUNENBURG VA-MECKLENBURG VA-NEW KENT VA-NOTTOWAY VA-POWHATAN VA-
PRINCE EDWARD VA-PRINCE GEORGE VA-SUSSEX VA-
INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BLACKSTONE...
BON AIR...BOWLING GREEN...BRODNAX...CARTERSVILLE...CHARLES CITY...
CHASE CITY...CHESTER...COLONIAL HEIGHTS...CREWE...CUMBERLAND...
DAHLIA...DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND...EMPORIA...
FARMVILLE...FORK UNION...FORT LEE...GOOCHLAND...HADENSVILLE...
HAMPDEN SYDNEY...HIGHLAND SPRINGS...HOPEWELL...KENBRIDGE...
KING AND QUEEN COURTHOUSE...KING WILLIAM...LAWRENCEVILLE...LOUISA...
MANNBORO...MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MOSELEY...
NEW KENT...PALMYRA...PETERSBURG...POWHATAN...PURDY...ROXBURY...
SAINT STEPHENS CHURCH...SOUTH HILL...TALLEYSVILLE...TUCKAHOE...
VICTORIA...WAKEFIELD...WAVERLY AND WEST POINT
607 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

44

In the hours before

Special weather statement, Aug 14, 4:07 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT SAT AUG 14 2004

NCZ015>017-142045-

CAMDEN NC-PASQUOTANK NC-WESTERN CURRITUCK NC-
411 PM EDT SAT AUG 14 2004

...STRONG THUNDERSTORM MOVING TOWARD CAMDEN AND PASQUOTANK
COUNTIES...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTH OF WEEKSVILLE...MOVING NORTH AT
45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LISTERS CORNER AT 430
PM EDT AND...SYMONDS CREEK AT 435 PM EDT...ELIZABETH
CITY...AND...WHITEHALL SHORES AT 440 PM EDT...CAMDEN AT 445 PM EDT.

WIND GUSTS TO 50 MPH...BRIEF TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. IN ADDITION...THIS
STORM HAS SHOWN ROTATION OVER THE LAST HOUR AS IT MOVED THROUGH HYDE
AND TYRRELL COUNTIES...AND AN ISOLATED TORNADO WILL BE POSSIBLE WITH
THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATES AND POSSIBLE WARNINGS. A TORNADO WATCH REMAINS IN EFFECT
UNTIL 9 PM.

SAMMLER
Special weather statement, Aug 14, 4:32 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT SAT AUG 14 2004

NCZ012>017-031-032-102-VAZ092-096-142100-

CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD
NC-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK
VA-WESTERN CURRITUCK NC-
432 PM EDT SAT AUG 14 2004

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO SOUTHERN
VIRGINIA AND NORTHEAST NORTH CAROLINA...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF BOYKINS TO 14 MILES
SOUTHEAST OF WEEKSVILLE...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
  WEEKSVILLE AROUND 440 PM EDT
  SUNBURY AROUND 445 PM EDT
  GRANDY AROUND 450 PM EDT
  SOUTH MILLS AROUND 455 PM EDT
  HOLLAND AROUND 500 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AHOSKIE...
CAMDEN...COURTLAND...ELIZABETH CITY...FRANKLIN...GATESVILLE...
HERTFORD...MURFREESBORO...RYLAND AND WINFALL.

RAINFALL RATES OF OVER THREE INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.

SIEBERS
Special weather statement, Aug 14, 5:14 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT SAT AUG 14 2004

NCZ016-017-102-VAZ093-095>098-142145-

CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
514 PM EDT SAT AUG 14 2004

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHEAST
NORTH CAROLINA AND INTO SOUTHERN VIRGINIA...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HOLLAND TO 10 MILES EAST OF
CAMDEN...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR
  WINDSOR AROUND 530 PM EDT
  DEEP CREEK AROUND 545 PM EDT.

OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...
CURRITUCK...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN
SUFFOLK...GREAT BRIDGE...KEMPSVILLE...OCEAN VIEW...SOUTH MILLS AND
VIRGINIA BEACH OCEANFRONT.

RAINFALL RATES OF TWO TO THREE INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.

SIEBERS
Local storm report, Aug 14, 6:14 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
614 PM EDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TORNADO          MOYOCK                  36.49N 76.14W
08/14/2004  F0               CURRITUCK          NC   EMERGENCY MNGR

            TREES DOWN

0555 PM     TORNADO          NORTHWEST               36.56N 76.20W
08/14/2004  F0               CITY OF CHESAPEAKE VA   PUBLIC

            NUMEROUS REPORTS AT BALLAHACK RD AND HWY 168.

&&

ALS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:53 PM EDTSevere Thunderstorm WarningAKQKing William37 min
Aug 14, 5:54 PM EDTTornado WarningAKQCity of Chesapeake, City of Virginia Beach36 min
Aug 14, 7:05 PM EDTTornado WarningAKQCity of Chesapeake15 min
Aug 14, 7:18 PM EDTTornado WarningAKQCity of Chesapeake17 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.